Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

A simple proof of $ L^{q}$-estimates for the steady-state Oseen and Stokes equations in a rotating frame. Part I: Strong solutions


Authors: Giovanni P. Galdi and Mads Kyed
Journal: Proc. Amer. Math. Soc. 141 (2013), 573-583
MSC (2010): Primary 35Q30, 35B45, 76D07
DOI: https://doi.org/10.1090/S0002-9939-2012-11638-7
Published electronically: June 18, 2012
MathSciNet review: 2996962
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a rigid body moving in a three-dimensional Navier-Stokes liquid with a prescribed velocity $ \xi \in \mathbb{R}^3$ and a non-zero angular velocity $ \omega \in \mathbb{R}^3\setminus \{ 0\}$ that are constant when referred to a frame attached to the body. By linearizing the associated equations of motion, we obtain the Oseen ( $ \xi \neq 0$) or Stokes ($ \xi =0$) equations in a rotating frame of reference. We will consider the corresponding steady-state whole-space problem. Our main result in this first part concerns elliptic estimates of the solutions in terms of data in $ L^{q}(\mathbb{R}^3)$. Such estimates have been established by R. Farwig in Tohoku Math. J., Vol. 58, 2006, for the Oseen case, and R. Farwig, T. Hishida, and D. Müller in Pacific J. Math., Vol. 215 (2), 2004, for the Stokes case. We introduce a new approach resulting in an elementary proof of these estimates. Moreover, our method yields more details on how the constants in the estimates depend on $ \xi $ and $ \omega $. In part II we will establish similar estimates in terms of data in the negative order homogeneous Sobolev space $ D^{-1,q}_0(\mathbb{R}^3)$.


References [Enhancements On Off] (What's this?)

  • [BN71] Paul L. Butzer and Rolf J. Nessel, Fourier analysis and approximation. Vol. 1: One-dimensional theory, Academic Press. New York and London, 1971. MR 0510857 (58:23312)
  • [Far05] Reinhard Farwig, Estimates of lower order derivatives of viscous fluid flow past a rotating obstacle, Regularity and other aspects of the Navier-Stokes equations, Banach Center Publ., vol. 70, Polish Acad. Sci., Warsaw, 2005, pp. 73-84. MR 2206819 (2006j:35181)
  • [Far06] -, An $ L^q$-analysis of viscous fluid flow past a rotating obstacle, Tohoku Math. J. (2) 58 (2006), no. 1, 129-147. MR 2221796 (2007f:35226)
  • [FHM04] Reinhard Farwig, Toshiaki Hishida, and Detlef Müller, $ L^q$-theory of a singular winding integral operator arising from fluid dynamics, Pac. J. Math. 215 (2004), no. 2, 297-312. MR 2068783 (2005f:35078)
  • [Gal94] Giovanni P. Galdi, An introduction to the mathematical theory of the Navier-Stokes equations. Vol. I: Linearized steady problems, Springer Tracts in Natural Philosophy, 38. New York: Springer-Verlag, 1994. MR 1284205 (95i:35216a)
  • [Gal02] -, On the motion of a rigid body in a viscous liquid: A mathematical analysis with applications, Friedlander, S. et al. (eds.), Handbook of mathematical fluid dynamics. Vol. 1. Amsterdam: Elsevier, 653-791, 2002. MR 1942470 (2003j:76024)
  • [Gal03] -, Steady flow of a Navier-Stokes fluid around a rotating obstacle, Journal of Elasticity 71 (2003), 1-31. MR 2042672 (2005c:76030)
  • [Gal11] -, An introduction to the mathematical theory of the Navier-Stokes equations. Steady-state problems. 2nd ed., New York: Springer, 2011. MR 2808162
  • [GK11] Giovanni P. Galdi and Mads Kyed, Steady-state Navier-Stokes flows past a rotating body: Leray solutions are physically reasonable, Arch. Ration. Mech. Anal. 200 (2011), no. 1, 21-58. MR 2781585 (2012c:35324)
  • [GS07] Giovanni P. Galdi and Ana L. Silvestre, The steady motion of a Navier-Stokes liquid around a rigid body, Arch. Ration. Mech. Anal. 184 (2007), no. 3, 371-400. MR 2299756 (2008k:35354)
  • [Lad69] Olga A. Ladyzhenskaya, The mathematical theory of viscous incompressible flow, Second English edition, Gordon and Breach Science Publishers, New York, 1969. MR 0254401 (40:7610)
  • [Nir59] Louis Nirenberg, On elliptic partial differential equations, Ann. Sc. Norm. Super. Pisa, Sci. Fis. Mat., III. 13 (1959), 115-162. MR 0109940 (22:823)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35Q30, 35B45, 76D07

Retrieve articles in all journals with MSC (2010): 35Q30, 35B45, 76D07


Additional Information

Giovanni P. Galdi
Affiliation: Department of Mechanical Engineering and Materials Science, University of Pittsburgh, Pittsburgh, Pennsylvania 15261
Email: galdi@pitt.edu

Mads Kyed
Affiliation: Fachbereich Mathematik, Technische Universität Darmstadt, Schlossgartenstr. 7, D-64289 Darmstadt, Germany
Email: kyed@mathematik.tu-darmstadt.de

DOI: https://doi.org/10.1090/S0002-9939-2012-11638-7
Received by editor(s): July 1, 2011
Published electronically: June 18, 2012
Additional Notes: The first author was partially supported by NSF grant DMS-1062381
The second author was supported by the DFG and JSPS as a member of the International Research Training Group Darmstadt-Tokyo IRTG 1529.
Communicated by: Walter Craig
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society